Thunderstorm Wind, Nelson
- When
- June 18, 4:30 PM EST
- Where
- Nelson County, 2.6 mi E of Greenfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.923, -78.803
A tree was down on Taylor Creek Road at Locust Grove Lane.
An isolated severe thunderstorm developed due to a warm and humid airmass in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An isolated severe thunderstorm developed due to a warm and humid airmass in place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 1:53 PM EST, 2 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Sun Jun 18 2017
.SYNOPSIS...
A very warm and humid air mass will remain in place
through Monday until a cold front clears the area Monday night.
Weak high pressure will build over the area for the middle of
the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low clouds have given way to sunshine and a south to southwest
flow has ushered in hot and humid conditions. Max temps will
range from the upper 80s to lower 90s for most locations. The
hottest conditions are expected along the Interstate 95 urban
corridor...with heat and humidity causing heat indices around
100 degrees. Did cancel the heat advisory for Washington DC
since max temps will be a couple degrees cooler. This should
keep heat indices around 100 degrees instead of 105 degrees.
The heat and humidity has led to an unstable atmosphere this
afternoon. Latest mesoanalysis shows 1500-2500 J/KG of MLCAPE.
Shear profiles remain relatively weak and there is no strong
lifting mechanism to initiate convection.
Therefore...thunderstorm coverage is expected to remain
isolated to widely scattered through early this evening.
Any convection should dissipate after sunset.
However...additional showers and thunderstorms may propagate
into western portions of the CWA overnight ahead of an
approaching cold front. Confidence is low due to the unfavorable
timing...but with the warm and humid conditions overnight there
will be some instability. Also...shear profiles will be
strengthening as a cold front and its associated upper-level
trough approach from the west. A few severe thunderstorms cannot
be ruled out overnight...mainly toward the Allegheny and Potomac
Highlands.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A cold front will approach the area from the west Monday before
passing through Monday night. Showers and thunderstorms are
expected along and ahead of the cold front. A southwest flow
ahead of the boundary will usher in more unstable conditions and
deep layer shear will increase as the upper-level trough
associated with the boundary shifts toward our area. The
combination of stronger shear profiles...lift associated with
the cold front and unstable conditions suggests that severe
thunderstorms are possible. The main threat appears to be
damaging wind gusts due to the unidirectional flow with height.
Still...confidence is low because there are some limiting
factors. One is that mid-level clouds may cut back on
instability some and the other is that convection overnight has
the potential to outrun the cold front and move into our area.
If this happens...it will be tougher for the atmosphere to
recharge from daytime heating especially across western areas
of the CWA.
As of now...the better chance for stronger to severe
thunderstorms is east of the Blue Ridge Mountains Monday
afternoon through Monday evening. Plenty of moisture will be in
place so thunderstorms will have the capability of producing
torrential downpours. Contemplated a Flash Flood Watch...but the
uncertainty as to exactly where the heaviest storms will
develop is still high. There is a chance that the torrential
rains could develop farther east where Flash Flood Guidance is
higher. Will re- evaluate tonight into Monday morning.
Convection will dissipate overnight behind the cold front. Weak
high pressure will build overhead for Tuesday and Tuesday night.
Less humid conditions along with seasonably warmer temperatures
are expected.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mostly dry conditions for most of our CWA early on Wednesday
with some showers possible in the SE region due to a nearby
front. Some afternoon convection possible Wednesday afternoon
into the night due to departing trough, but mainly dry
conditions expected. Dry conditions continue into Thursday and
early Friday as zonal flow and a drier air mass settles in. On
Friday and into the weekend uncertainty increases as guidance
diverge on solutions. Tropical moisture and approaching
boundaries will allow for what it looks like a period of showers
and thunderstorms Friday and into Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Isolated to widely scattered thunderstorms are expected through
early this evening. A line of thunderstorms well to our west may
propagate toward the terminals late tonight into Monday
morning...but it should weaken as it does so and confidence is
low that it even makes it at all. Did allow for a VCTS during
this time.
There is a better chance for showers and thunderstorms later
Monday into Monday night. Some storms may be severe and the best
chance for severe storms will be across the eastern terminals.
Weak high pressure will build toward the terminals late Monday
night through Tuesday night.
Dry/VFR conditions expected Wednesday into early Friday. Some
scattered showers and thunderstorms Wednesday and Friday
afternoon which could cause periods of sub-VFR conditions.
&&
.MARINE...
South to southwest flow will continue through Monday. A Small
Craft Advisory is in effect for the waters during this time.
Isolated thunderstorms are expected late this afternoon and
evening. Thunderstorms may produce locally gusty winds but most
places will end up dry due to the limited coverage.
There is a better chance for thunderstorms later Monday through
Monday evening. Some of these storms may become severe with
damaging wind gusts being the primary threat. A Small Craft
Advisory is in effect for portions of the waters Monday night.
A Small Craft Advisory may be needed for portions of the waters
Tuesday into Tuesday night.
Dry conditions expected Wednesday into early Friday.
Some scattered showers and thunderstorms Wednesday and Friday
afternoon. Winds will be below the small craft advisory criteria
through early Friday, when wind gusts could reach 18 kt.
&&
.TIDES/COASTAL FLOODING...
A southerly flow will cause tidal anomalies to increase through
tonight. A Coastal Flood Advisory is in effect for sensitive
areas of Anne Arundel County...Washington DC and St Marys
County for the high tide cycle tonight.
Elevated water levels are expected through Monday night due to
the southerly flow. Additional minor flooding is possible near
times of high tide.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 2 AM to 6 AM EDT Monday for DCZ001.
MD...Coastal Flood Advisory from 11 PM this evening to 4 AM EDT
Monday for MDZ014.
Coastal Flood Advisory from 7 PM this evening to midnight EDT
tonight for MDZ017.
VA...Heat Advisory until 6 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT Monday for ANZ530-531-535-
536-538-539-542.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ532>534-537-
540-541-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...BJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 229 PM EDT Sun Jun 18 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191830- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 229 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms with gusty winds are possible over the waters into the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday afternoon and evening, thunderstorms will be capable of producing intense rainfall in a short period of time that could result in flash flooding. Scattered severe thunderstorms with damaging wind gusts are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for today. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-191830- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 229 PM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A few thunderstorms may produce locally damaging wind gusts along and west of the Allegheny Front tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday, thunderstorms will be capable of producing intense rainfall in a short period of time that could result in flash flooding. Scattered severe thunderstorms with damaging wind gusts are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for today. Jackson
The Sterling radar (KLWX), 164 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was down on Taylor Creek Road at Locust Grove Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706603.